Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 167, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 5, 2016, 3:51 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2016, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 5, 2016, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeSoto County, MS, Marshall County, MS
The radar
The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1664 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092
WUUS54 KMEG 052051
SVRMEG
MSC033-093-052115-
/O.NEW.KMEG.SV.W.0167.160805T2051Z-160805T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT FRI AUG 5 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
* UNTIL 415 PM CDT
* AT 350 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
BYHALIA...OR 9 MILES SOUTHEAST OF OLIVE BRANCH...MOVING SOUTH AT
15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OLIVE BRANCH...BYHALIA...LEWISBURG...RED BANKS...CAYCE...
FAIRHAVEN...HANDY CORNER...VICTORIA...COAL OIL CORNER...COCKRUM...
CEDARVIEW...WATSON AND MILLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3476 8972 3477 8972 3477 8985 3498 8985
3497 8957 3474 8958
TIME...MOT...LOC 2050Z 351DEG 14KT 3487 8971
HAIL...<.75IN
WIND...60MPH
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:31 PM CDT, 20 minutes earlier.
Area forecast discussion, Aug 5, 3:31 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
331 PM CDT FRI AUG 5 2016
.DISCUSSION...Surface analysis this afternoon places a weak cold
front across portions of West Central Illinois back through
Central Missouri and Eastern Kansas. Meanwhile, high pressure is
located over the Southern Plains and portions of the Lower
Mississippi Valley. Isolated to perhaps scattered showers and
thunderstorms have developed across the forecast area as
convective temperatures were reached during peak heating and
interactions with left over outflow boundaries from earlier
upstream convection have occurred. However, the main focus
continues to be the very hot and humid airmass producing dangerous
heat index values across the Mid-South where areas along and west
of the Mississippi River have been in excess of 110 degrees for
several hours and 105 to 109 degrees across the remainder of the
forecast area. As of 3 pm CDT, temperatures across the Mid-South
are in the middle 90s to approaching 100 degrees.
The very hot and humid airmass today has necessitated the
expansion of the Excessive Heat Warning to include the remainder
of the West Tennessee counties bordering the Mississippi River
until 8 pm CDT this evening. Latest short term model trends
suggest a weak cold front over Missouri will gradually begin to
drift south/southeast into the Mid South later tonight into
Saturday. This will bring better coverage for showers and
thunderstorms to the area, especially across the northern one
third of the forecast area. A few strong to perhaps severe
thunderstorms will be possible through early evening with damaging
winds as the threat for any thunderstorms that reach severe
limits.
Convective activity associated with this approaching front should
limit temperatures across the aforementioned area and have
subsequently trimmed back the Heat Advisory area to south of a
line from Jonesboro AR to Jackson TN and Iuka MS for Saturday
where heat index values are expected to be between 105-109
degrees.
This front is expected to bring slightly cooler temperatures to
the area for Sunday and Monday. Temperatures are expected to
recover somewhat for mid to late next week with the potential for
heat headlines possible again during this time frame. Isolated to
scattered showers and thunderstorms will be possible especially
during the afternoon and early evening hours. Some challenges
exist with rain chances towards the end of next week as a system
in the Northern Gulf of Mexico may drift into portions of the
Lower Mississippi Valley and/or Southeast United States.
Consequently, some adjustments may need to be made to rain chances
towards the end of the forecast period if long term model trends
persist.
CJC
&&
.AVIATION...
18Z TAF cycle
The diurnal Cu field will continue to develop this afternoon,
with isolated showers and thunderstorms forming across the area.
Given the spatial uncertainty, only VCTS will be included for this
afternoon. Convection is expected to dissipate by 01z. Generally
VFR conditions are anticipated overnight, but patchy fog will
likely affect KMKL for a few hours around sunrise. A cold front
will move south across the region during the day tomorrow. This
front is expected to reach KJBR by mid-morning, but may not affect
the remaining forecast terminals until after 18z. Afternoon
convection is anticipated again tomorrow, mainly beyond the
current TAF period.
Johnson
&&
.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Craighead-Crittenden-Cross-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
Pemiscot.
MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Excessive Heat Warning until 8 PM CDT this evening for Dyer-Lake-
Lauderdale-Obion-Shelby-Tipton.
Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
Lauderdale-Shelby-Tipton.
Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
Crockett-Decatur-Gibson-Hardin-Henderson-Henry-Weakley.
Heat Advisory until 8 PM CDT Saturday for Chester-Fayette-
Hardeman-Haywood-Madison-McNairy.
&&Hazardous weather outlook, Aug 5, 3:47 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 347 PM CDT FRI AUG 5 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 347 PM CDT FRI AUG 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST OF THE MID-SOUTH IS UNDER A HEAT ADVISORY. A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY EVENING ACROSS THE MID SOUTH. DAMAGING WINDS IS THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT WILL CONTINUE ON SATURDAY ALONG AND SOUTH OF A LINE FROM JONESBORO ARKANSAS TO JACKSON TENNESSEE AND IUKA MISSISSIPPI WHERE A HEAT ADVISORY WILL REMAIN IN EFFECT FOR HEAT INDEX VALUES BETWEEN 105 TO 109 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 2:09 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT FRI AUG 5 2016
ARZ035-052000-
CROSS AR-
209 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
SOUTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS...
AT 209 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR FAIR OAKS...OR 14 MILES WEST OF WYNNE.
PEOPLE IN SOUTHWESTERN CROSS COUNTY SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3537 9104 3537 9101 3524 9079 3515 9100
3515 9104
TIME...MOT...LOC 1909Z 337DEG 9KT 3531 9103
JOHNSONSpecial weather statement, Aug 5, 2:16 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT FRI AUG 5 2016
MSZ015-051945-
PONTOTOC MS-
216 PM CDT FRI AUG 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 215 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER PONTOTOC.
PEOPLE IN PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3431 8925 3436 8893 3411 8882 3408 8882
3407 8892 3407 8920
TIME...MOT...LOC 1915Z 337DEG 9KT 3422 8905
JOHNSONSpecial weather statement, Aug 5, 2:55 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 255 PM CDT FRI AUG 5 2016 MSZ013-015-022-052030- CALHOUN MS-LAFAYETTE MS-PONTOTOC MS- 255 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CDT FOR... NORTH CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI... AT 254 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR TULA...OR 17 MILES WEST OF PONTOTOC. PEOPLE IN NORTH CENTRAL CALHOUN...SOUTHEASTERN LAFAYETTE AND SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3423 8939 3429 8923 3411 8909 3403 8940 TIME...MOT...LOC 1954Z 336DEG 8KT 3419 8930 JOHNSON
Local storm report, Aug 5, 3:05 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT FRI AUG 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG PONTOTOC 34.25N 89.01W
08/05/2016 PONTOTOC MS BROADCAST MEDIA
SEVERAL TREES DOWN IN PONTOTOC.
&&
GMJSpecial weather statement, Aug 5, 3:11 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 311 PM CDT FRI AUG 5 2016 MSZ016-017-052045- LEE MS-ITAWAMBA MS- 311 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 345 PM CDT FOR... SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI... SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI... AT 311 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED OVER TUPELO. PEOPLE IN SOUTHERN LEE AND SOUTHWESTERN ITAWAMBA COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3436 8881 3439 8864 3415 8846 3408 8879 TIME...MOT...LOC 2011Z 336DEG 13KT 3429 8871 JOHNSON
Special weather statement, Aug 5, 3:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 338 PM CDT FRI AUG 5 2016 MSZ001-002-052115- MARSHALL MS-DESOTO MS- 338 PM CDT FRI AUG 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 415 PM CDT FOR... NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... AT 338 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR BYHALIA...OR NEAR OLIVE BRANCH. THIS STORM WAS NEARLY STATIONARY. PEOPLE IN NORTHWESTERN MARSHALL AND NORTHEASTERN DESOTO COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3499 8986 3499 8960 3479 8950 3478 8987 TIME...MOT...LOC 2038Z 355DEG 3KT 3491 8973 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:06 PM CDT | Special Weather Statement | MEG | DeSoto | 24 min |
| Aug 4, 7:22 PM CDT | Special Weather Statement | MEG | Pontotoc | 23 min |
| Aug 5, 1:24 PM CDT | Special Weather Statement | MEG | Monroe | 36 min |
| Aug 5, 1:45 PM CDT | Special Weather Statement | MEG | Union | 30 min |
| Aug 5, 1:58 PM CDT | Special Weather Statement | MEG | Chickasaw | 32 min |
| Aug 5, 2:16 PM CDT | Special Weather Statement | MEG | Pontotoc | 29 min |
| Aug 5, 2:55 PM CDT | Special Weather Statement | MEG | Pontotoc | 35 min |
| Aug 5, 3:11 PM CDT | Special Weather Statement | MEG | Lee | 34 min |
| Aug 5, 3:13 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 32 min |
| Aug 5, 3:38 PM CDT | Special Weather Statement | MEG | Marshall | 37 min |
| Aug 5, 4:17 PM CDT | Special Weather Statement | MEG | DeSoto | 28 min |
| Aug 5, 4:27 PM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall | 63 min |
| Aug 5, 4:37 PM CDT | Areal Flood Advisory | MEG | Yalobusha | 53 min |
| Aug 5, 4:50 PM CDT | Special Weather Statement | MEG | Lafayette | 40 min |
| Aug 5, 4:53 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 24 min |
| Aug 5, 4:55 PM CDT | Special Weather Statement | MEG | Quitman | 35 min |
| Aug 5, 5:29 PM CDT | Special Weather Statement | MEG | Coahoma | 31 min |
| Aug 5, 6:04 PM CDT | Special Weather Statement | MEG | Tallahatchie | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.